Texas, 2004

Flash Flood in Texas, April 2, 2004

April 2, 2004 · NWS LUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 2, 3:53 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 2, 3:53 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
347 PM CST FRI APR  2 2004

.SHORT TERM...
AT 19Z CONVECTIVE ACTIVITY WAS FIRING UP ALONG A WARM FRONT/SURFACE
BOUNDARY EXTENDING FROM NORTHEAST NEW MEXICO...ACROSS THE SOUTH
PLAINS AND INTO CENTRAL TEXAS. SHOWERS AND THUNDERSTORMS WERE ALSO
DEVELOPING TO THE SOUTH OF THIS BOUNDARY. ONE LINE WAS DEVELOPING
FROM THE NORTHWEST SOUTH PLAINS...ARCHING SOUTH INTO THE CONCHO
VALLEY WITH ANOTHER LINE DEVELOPING ALONG THE MOUNTAINS OF WEST
TEXAS AND NEW MEXICO. CONVECTIVE ACTIVITY ASSOCIATED WITH A BROAD
SHEAR AXIS ARCHING SOUTHEAST FROM THE LOW OVER ARIZONA...ACROSS
NORTHERN NEW MEXICO...INTO SOUTH TEXAS. EXPECT SHEAR AXIS TO
CONTINUE STRETCHING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA
TONIGHT WITH A FEW MORE IMPULSES MOVING OUT OF FAR WEST TEXAS AND
NORTHERN MEXICO. MODELS IN GOOD AGREEMENT ON PUSHING THE WARM
FRONT BACK SOUTH AS A COLD FRONT TONIGHT AND SATURDAY AS A
SURFACE RIDGE BUILDS SOUTH ACROSS THE PANHANDLES.

WATER VAPOR LOOP SHOWED THE CUT-OFF LOW THAT WAS OVER BAJA YESTERDAY
MOVING EAST DURING THE NIGHT TO NEAR THE NEW MEXICO BOOTHEEL...WITH
THE LOW THEN CURVING BACK AROUND TO THE NORTH AND WEST THIS MORNING.
THE CUT-OFF LOW THAT WAS MOVING SOUTH ACROSS SOUTHERN CALIFORNIA
HAS WEAKENED AND NOW APPEARS TO HAVE MERGED WITH PREVIOUSLY MENTIONED
LOW OVER SOUTHERN ARIZONA. THIS IS NOT EXACTLY WHAT THE MODELS
DEPICTED. HOWEVER THE MODELS DO INDICATE A LOW NEAR THE ARIZONA AND
MEXICAN BORDER BY THIS EVENING WITH THE LOW SPINNING AROUND SOUTHERN
ARIZONA THROUGH SATURDAY.

SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE INTO THE
REGION TONIGHT. THIS COMBINED WITH THE FRONT AND SHEAR AXIS ACROSS
THE REGION AND WITH GOOD JET DYNAMICS AS SUB-TROPICAL JET ROUNDS
BASE OF LOW AND MOVES INTO FAR WEST TEXAS TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TONIGHT AND
SATURDAY.  08

.LONG TERM...
COOL UPSLOPE POST-FRONTAL CONDITIONS SATURDAY NIGHT AND SUNDAY WITH
TEXAS SOUTH PLAINS REMAINING IN FAVORABLE CYCLONIC SHEAR IN BETWEEN
RIDGE AXIS OVER CENTRAL TEXAS AND NEARLY STATIONARY UPPER LOW
SOUTHERN ARIZONA. WITH NO WELL DEFINED IMPULSES INDICATED AT THIS
POINT...PLAN TO CONTINUE CHANCE MENTION OF SHOWERS THROUGH SUNDAY
ALONG WITH COOL TEMPERATURES. FAIR MODEL AGREEMENT THAT THE LOW WILL
FINALLY KICK EAST TOWARD THE AREA SUNDAY NIGHT AND MONDAY PRODUCING
INCREASINGLY FAVORABLE LIFT WITH CONTINUING VERY MOIST CONDITIONS.
SLIGHTLY INCREASED MENTION OF PRECIPITATION FROM PREVIOUS CHANGES.
STILL EXPECTED MAIN PORTION OF LOW TO PASS TUESDAY WITH BIT OF A
DROP OFF OF PRECIPITATION CHANCES. BUT KICKER SYSTEM WILL FOLLOW A
SIMILAR PATH AND APPROACH REGION WITH ANOTHER CHANCE OF SHOWERS BY
THE END OF THE WEEK...AS PREVIOUSLY PLANNED. VERY MINOR CHANGES
ALL-IN-ALL FROM PREVIOUS SET.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       46  59  40  55 /  70  40  40  40
TULIA        48  61  41  57 /  70  30  30  30
PLAINVIEW    48  62  41  56 /  70  30  40  30
LEVELLAND    50  63  42  56 /  70  40  50  40
LUBBOCK      50  64  43  56 /  70  40  40  30
BROWNFIELD   51  65  44  57 /  60  40  50  40
CHILDRESS    51  64  44  61 /  70  30  30  20
SPUR         54  63  44  57 /  70  30  30  30
ASPERMONT    54  63  45  58 /  70  30  30  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Apr 2, 11:05 AM CST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1105 AM CST FRI APR 2 2004

TXZ021>044-031200-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1105 AM CST FRI APR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

A WEAK SURFACE BOUNDARY BISECTING THE SOUTH PLAINS FROM SOUTHEAST
TO NORTHWEST COMBINED WITH AN APPROACHING UPPER-LEVEL STORM AND
INCREASING LOW-LEVEL MOISTURE WILL PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME STORMS ACROSS THE
AREA MAY APPROACH REACH SEVERE LIMITS WITH LARGE HAIL THE PRIMARY
THREAT. HOWEVER INSTABILITY IS EXPECTED TO BE A LIMITING FACTOR AS
EXTENSIVE CLOUD COVER AND SHOWERS KEEP TEMPERATURES LOWER THAN
YESTERDAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lamb

When
April 2, 5:21 PM CST to 6:00 PM CST
Where
Lamb County, Sudan
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Several vehicles were stranded in high water in and around town. Some roads were briefly closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392097.